Klonopin - benzodiazepines

Hey Guys,

I went to a new neurologist today who specialises in imbalance and he suggested I wean off Topamax which isn’t working for me and start Klonopin for my disequilibrium symptoms.
I have to admit I’m very scared about this drug as he warned me that people basically become addicted to it. is that the right terminology? And he also said side effects are drowsiness and weight gain.

I was just wondering if anyone had positive experiences with this drug for their imbalance/disequilibrium and what your side effects were??

Many Thanks,
Ella

Hi Ella,

Have a read of this (sent to me by Kelley):

prohealth.com/library/showar … libid=8021

— Begin quote from ____

**MYTH NUMBER TWO: KLONOPIN IS ADDICTIVE. **

Dr. Cheney was adamant that Klonopin is not addictive. In treating thousands of patients, he has never seen a patient become addicted to Klonopin. He reviewed the definition of addiction, stating that it involves:
(1) psychosocial disruption, (2) accelerated use, (3) inappropriate use, and (4) drug seeking behavior.

Dr. Cheney said a case might be made that Klonopin is habituating. It’s true that it can’t be stopped suddenly. You must taper off of it gradually. However, he was cautious about even calling it habituating. The process of tapering off a drug is not the same thing as withdrawal, a term that implies addiction.

Dr. Cheney said to keep in mind that Klonopin is given for a physiological problem – excitatory neurotoxicity. It’s prescribed to adjust the threshold potential: to keep neurons from firing inappropriately and being destroyed. He stressed that Klonopin should never be given unless you intend to raise the threshold potential.

— End quote

I don’t know if I buy this myself – this idea that nerves are “destroyed”. First time I’ve heard that. You’d think if that were true, someone suffering migraine for 30 years would be a vegetable. Of course, that’s not the case.

S

Ella
My doctor tells me Klonopin is a mild anticonvulsant and I’m trialling it twice a day, at 1/4 tabs of 0.5mg pill. It has been helpful. At low doses there are no side effects for me.
Kelley

hi ella,
i have meniere’s and was prescribed klonopin a couple years ago. it was extremely helpful early on in keeping my balance issues (and dizziness) under control. i started at 0.25mg twice a day which worked for a long time. my problem was that as the meniere’s progressed, i had to up the dosage. at one point, i was up to 0.5mg three times a day. with each increase, drowsiness was a problem until i adjusted. weight gain was never a problem. since then, i have decreased my dosages again and am back down to 0.25 mg three times a day with no problems. i did it slowly. dropping one at a time and no problems with withdrawal. some days i forget the third dose at bedtime and don’t feel any consequences because of it except maybe a little more dizziness in the morning.

Thankyou for all your responses. I hope this drug will definitely help with my disequilibrium which i have been battling for almost 3 years. Nothing has worked yet!
I think I might start on 1/4 tablet twice a day, and see how i go (because my doc said to start on 1/2 twice day).

Keep you posted,
Ella

Hi Ella
Here in the UK Klonopin (Clonazepam) is known as Rivotril and used in epilepsy. The guidance given to British GP’s is to only prescribe a benzodiazepine for up to 2 weeks as dependency can develop and result in “discontinuation” symptoms (as opposed to withdrawals) when trying to stop them. These can be long lasting and unpleasant for some individuals and non existant for others. Their effectiveness can also wear off after weeks or months of continuous use. In my experience, as a nurse in drug and alcohol dependency, I would avoid any benzodiazepine in the long term but only you can decide if the risks are outweighed by the benefits of symptom control and quality of life. I don’t wish to scare you or put you off, I just thought you may be interested in another point of view.
Personally I find Dosulepin (Dothiepin) in a very low dose effective and use the elixir to titrate it finely but I am aware that after long term use of anti-depressants, slow withdrawal is necessary too!
Good luck.
Sian

Hi Sian,

I understand what you’re saying. Because my neurologist inclined that when the prescription runs out that’s basically it!
He also suggested only taking this drug on ‘bad’ days rather than taking it every single day. But everyday is a bad day for me. Honestly, this is all just too hard.
My new neurologist thinks it is not MAV but rather nerve damage in some particular region in my brain and I’m going to have the live with this ‘disequilibrium’ because there’s no way of fixing it. I was hoping that if the Klonopin helped with the symptoms I could stay on it forever! But at 25 forever is a long time!

I have tried 25mg of Dothiepin in the past but that didn’t help unfortunately.

Thanks for your input.
Ella

Ella,
Is the Klonopin working?
Kelley